Our Son is in Track and has always been healthy. He got shin splints this year and the doctor put him on Vioxx for the inflammation. He started getting heart racing and palpitations and when he ran his last race, he got a severe headache. We thought he was just weak because he had not eaten since lunch and it was 9:00 at night and once he had some sugar he felt a bit better. BUT he continued to feel 'funny' in his head like a blood vessel burst (his description) and his heart kept racing on and off from that point forward. I called our doctor and he is on vacation. The nurse said to take him off the vioxx as that could be causing the problem which we did and that part (heart racing) seems better. We checked his blood pressure though and it has been pretty high. We took it 4 times yesterday and the readings were as follows: 145/66; 143/53; 128/50, 128/59. Does any of this seem enough of a concern to take him to the Emergency Room? His heart does not seem to be racing anymore---but he runs his last Track Meet )Sectionals) tomorrow night and we are very concerned. Randi
Please note that in this forum, I cannot make any comments on whether emergency care is indicated or not - I can only discuss general medical information.
The symptoms you describe are in the side effect profile of Vioxx. One of the side effects is high blood pressure, occuring in 2-10 percent. Palpitations are also possible, occuring in 0.1-2 percent of patients.
However, it is worth being evaluated by your personal physician for other causes. Tests for thyroid, electrolytes and an electrocardiogram should be considered.
One disease to always consider in young athletes is known as hypertrophic cardiomyopathy (a genetic heart disease) where palpitations can be a symptom. An echocardiogram (ultrasound to evaluate the structure of the heart) should be considered.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Every since I can remember I have had heart palpitations, I am 24 now. They would happen usually once in a blue moon. I would go years without having one. When I was 16 they took a EKG and noticed something. I went to a cardiologist and they I think they gave me a elctrocardiogram, I could see my heart on a monitor. They said they found nothing, and that I was healthy. What a relief. Well about 2 months ago I started getting them every day for about a week and they would go away and then come back again. I don't experience any other symptoms, just palpitations. I want to go to the doctors but since I just graduated college I don't have any health insurance. I have been under a great deal of stress lately and I think that is what the causes is. I have tryed different supplements like Magnesium, potassium, and B12. That seemed to work but then they started again. I don't get them in the mourning, usally they start in the afternoon and end when I lie down for bed. I just wish they would stop. Could you give me your opinion?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.